Georgia, 2023Flash Flooding in Georgia, July 10, 2023
July 10, 2023 · NWS FFC · 3 events in 1 county or zone
A shortwave riding along a frontal boundary produced heavy rainfall over north Georgia on the morning of July 10. Rainfall amounts of 2 to 4 inches were common over northwest Georgia, with portions of Floyd county receiving above 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave riding along a frontal boundary produced heavy rainfall over north Georgia on the morning of July 10. Rainfall amounts of 2 to 4 inches were common over northwest Georgia, with portions of Floyd county receiving above 4 inches. Although convective activity diminished into the pre-dawn hours as this system moved southward into Atlanta, it was not before flash flooding was reported in the city of Rome.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 9:23 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 9, 9:23 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1023 PM EDT Sun Jul 9 2023
.UPDATE...
Issued at 1019 PM EDT Sun Jul 9 2023
Have quickly updated the forecasted PoPs this evening to come
more in line with the quickness of the first round of rain
showers and thunderstorms. Otherwise, forecast remains on track
for rain shower sand thunderstorms to continue throughout the
night and early morning. A storm or two could become strong, but
overall no wide spread severe weather is expected.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 339 PM EDT Sun Jul 9 2023
Key Messages:
- A Slight Risk (2 on a 0-5 scale) for Severe Thunderstorms is
forecast for western Georgia for Sunday Night with a Marginal Risk
(1 on a 0-5 scale) for Severe Thunderstorms forecast elsewhere, with
damaging winds gusts possible.
- The Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms
will continue through tomorrow afternoon for far SE portions of the
forecast area for isolated damaging winds gusts possible.
Synopsis:
Building cumulus is ongoing through the forecast area this
afternoon, primarily south and west of the I-75 corridor. With lower
thicknesses in the region due to a long wave trough over the Midwest
through the Southeastern CONUS and SBCAPE values expected around
1500 J/kg, a few scattered storms may be possible around the forecast
evening this afternoon, with best chances around the Columbus area.
Tonight, a stout shortwave will be rounding the base of the
aforementioned longwave trough, amplifying mid-level lift and
supporting multiple waves of convective storms through the forecast
area overnight. We're already seeing waves of storms being produced
further west in a swath that stretched from Tallahassee to the Lower
Mississippi River Valley. These waves of storms are expected to push
into the forecast area after dark, impacting western portions of the
forecast area are early as 9 PM, and areas around the ATL metro as
early as 11pm. The storms are expected to sweep through as broken
waves with additional amplification along a frontal boundary that is
expected to push into the region from north to south, breaching the
northern forecast area boundary around duck, stalling around the I-20
and I-85 corridors at sunrise, then pushing south of the forecast
area by tomorrow evening.
Modeled vertical profiles through the atmosphere shows enough dry
mid-level air between 3-6 km to support some weak downbursts,
however, wind speeds around 6 km peak around 40kts which won't help
drive stronger winds at the ground, especially as storms become
elevated overnight as surface temperatures cool. Overall, heavy
downpours leading to localized flooding, frequent to occasional
lightning, and isolated damaging winds are the primary threats
tonight through tomorrow evening.
As for tomorrow, storms should stay confined to south of the frontal
zone, as a weak surface low pressure spins up and follows the
enhanced baroclinicity across Central Georgia. this will increase
storm chances across Central Georgia, especially through the
afternoon, while most of North Georgia (north of I-20) should see
clearing skies and rain coverage as the day goes on. By tomorrow
night, dewpoints will begin dropping into the mid to low 60s across
the forecast area, allowing temperatures to cool into the low to
upper 60s for the forecast area tomorrow night, the coolest temps
we've seen in nearly 2 weeks.
Thiem
&&
.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 339 PM EDT Sun Jul 9 2023
Main Forecast Points:
-Dry conditions expected Wednesday and Thursday for much of the area.
-Change to northwest flow by late Thursday into Friday could bring
the chance for organized convection through the weekend.
-Heat indices approaching heat advisory criteria as temps warm into
the late week into the weekend. Heat indices starting Thursday are
forecast to be in the 105-110 range.
Not many changes have been made to the forecast package for this
update. the frontal system is expected to stall over Florida as the
troughing pattern we have been under moves off into the Atlantic.
Sfc high pressure will take over and give us two days of reprieve
from the constant afternoon showers and thunderstorms. Wednesday and
Thursday PoP chances are near zero for much of the area except out
extreme southern tier of counties which have low end PoPs. Should
the front move further north into the panhandle of Florida then
these areas could see some diurnally driven convection on Wednesday
into Thursday.
Looking past Thursday the overall set up turns to a northwesterly
flow with models signaling multiple shortwaves passing through the
overall flow which equates to the potential for more organized
convection starting on Friday into the weekend. Considering this is
decently far out and models are still coming together, kept PoPs in
the 40-55% range during the afternoon time frame for much of the
weekend.
Although temps are expected to take a momentary dip into the 60s for
Tuesday , they are expected to go on a warming trend into the low
to mid 90s with higher values in central Georgia through the
weekend. This will allow heat indices to rise into the 100-105 range
for much of the area and up to 110 in central Georgia. This is also
highly dependent on the convection that occurs so stay tuned.
Hernandez
&&
.AVIATION...
(00Z TAFS)
Issued at 751 PM EDT Sun Jul 9 2023
SHRA/TSRA has begun to impact western GA. VFR conditions expected
to hold through at least 03Z with deteriorate after due to
increase SHRA/TSRA coverage and intensity. From 03Z to about 15Z
SHRA is expected with a window for TSRA between 04Z-07Z. As
mentioned CIGs expected to fall to LIFR/IFR around 07Z gradually
lifting to MVFR after 15Z. Winds should be out of the NW, but a
swing to the NE is expected around 11Z with a return to NW around
18Z. Winds will remain between 5-10kts.
//ATL Confidence...00Z Update...
Medium on all elements.
28
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 84 67 90 / 70 40 10 0
Atlanta 70 85 68 90 / 60 50 10 0
Blairsville 64 82 59 84 / 60 20 10 0
Cartersville 68 86 64 90 / 80 30 10 0
Columbus 72 85 70 91 / 60 80 40 10
Gainesville 69 85 66 88 / 60 30 10 0
Macon 72 83 69 91 / 70 70 40 10
Rome 70 86 64 90 / 80 20 10 0
Peachtree City 69 85 66 90 / 70 50 20 10
Vidalia 74 84 71 90 / 40 80 50 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...28
LONG TERM....Hernandez
AVIATION...28
Hazardous weather outlook, Jul 9, 9:25 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1025 PM EDT Sun Jul 9 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1025 PM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Scattered showers and thunderstorms will continue tonight.
Thunderstorms may become strong with gusty winds, frequent
lightning and heavy downpours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Numerous thunderstorms are expected across central Georgia with
more scattered thunderstorms across north Georgia on Monday
afternoon and evening. A few storms may become strong, capable of
producing gusty winds, frequent lightning, and heavy rainfall.
Scattered summertime thunderstorms are forecast for
portions of Central Georgia on Tuesday and Wednesday, before
coverage expands areawide on Thursday and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, Jul 9, 11:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Mon Jul 10 2023
GAZ019-100515-
Floyd GA-
1252 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of east central Floyd
County through 115 AM EDT...
At 1252 AM EDT, a strong thunderstorm was over Rome, moving east at 5
mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Rome, Shannon, Pinson and Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3440 8526 3443 8509 3441 8511 3440 8510
3440 8503 3439 8502 3439 8501 3435 8501
3435 8502 3426 8502 3425 8501 3425 8502
3422 8502 3424 8526
TIME...MOT...LOC 0452Z 276DEG 6KT 3429 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHFlash Flood, Floyd
- When
- July 10, 1:00 AM EST to 4:00 AM EST
- Where
- Floyd County, 1.35 mi ESE of Garden Lakes to 1.09 mi ESE of Garden Lakes
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.272, -85.208
The Emergency Manager reported a home flooded along the 300 block of Greenwood Avenue due to floodwaters from an overwhelmed storm drain. Radar estimates indicate that between 3.5 and 4.5 inches of rain occurred over the area, resulting in the flash flooding.
Flash Flood, Floyd
- When
- July 10, 2:00 AM EST to 5:00 AM EST
- Where
- Floyd County, 1.18 mi NW of Rome to 0.44 mi WNW of Mt Berry
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -85.197
The Emergency Manager reported numerous reports of flooding within the city of Rome. Several buildings experienced flooding, including six feet of water in the first floor of Kindred Hospital on Turner McCall Blvd. Additionally, numerous other roads were closed with water two to three feet deep. There was one report of a rescue from a stalled vehicle. Radar estimates indicate between 3.5 and 4.5 inches occurred over the area, resulting in the flash flooding.
Flash Flood, Floyd
- When
- July 10, 2:00 AM EST to 7:00 AM EST
- Where
- Floyd County, 1.14 mi W of Hermitage to 1.4 mi WNW of Hermitage
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -85.090
The Emergency Manager reported flooding along Calhoun Road, north of Model High School, and of Ward Mountain Road. Both of the roadways were flooded due to high water from Dozier Creek. Radar estimates indicate that between 3.5 and 4.5 inches occurred over the area, resulting in high runoff rates and quickly rising creeks and tributaries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Iowa, July 10, 2023$953,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Wildfire in Utah, July 10 to 12, 2023$300,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
- Excessive Heat in Texas, July 10 to 28, 202323 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141432, 1141442, 1141447.